Published online Apr 7, 2018. doi: 10.3748/wjg.v24.i13.1486
Peer-review started: January 20, 2018
First decision: February 3, 2018
Revised: February 7, 2018
Accepted: February 26, 2018
Article in press: February 26, 2018
Published online: April 7, 2018
This case highlights a patient with Gilbert syndrome who underwent endoscopic retrograde cholangiopancreatography (ERCP) with removal of bile duct stones, who then experienced an unexplained increase in bilirubin, with total bilirubin (TBIL) levels increasing from 159.5 μmol/L to 396.2 μmol/L and to a maximum of 502.8 μmol/L after 9 d. Following the decrease in the TBIL level, enhanced magnetic resonance cholangiopancreatography (MRCP) was performed to exclude any possible remaining choledocholithiasis. Nevertheless, the serum bilirubin level increased again, with TBIL levels rising from 455.7 μmol/L to 594.8 μmol/L and a maximum level of 660.3 μmol/L with no remaining bile duct stones. A liver biopsy showed severe bile duct cholestasis with no inflammation. Based on the exclusion of other potential causes of hyperbilirubinemia and the fact that both instances of increased bilirubin occurred after ERCP and MRCP, the contrast agents iopromide and gadoterate meglumine were suspected to be the causes of the hyperbilirubinemia. As of the writing of this report, the patient’s bilirubin levels have spontaneously returned to baseline levels. In summary, ERCP and MRCP utilizing the contrast agents iopromide and gadoterate meglumine may possibly induce prolonged hyperbilirubinemia.
Core tip: Over the past years, only few cases of prolonged postendoscopic retrograde cholangiopancreatography jaundice caused by toxicity of the contrast agent iobitridol have been reported in the world. Up to now, no case of postenhanced magnetic resonance cholangiopancreatography-related jaundice has been reported. Persistent jaundice affects the patient’s quality of life, even seriously to life-threatening. Because of the high rarity, treatment experience is not sufficient and more cases need to be accumulated for further analysis.